What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 11:37 AM CST, 23 minutes earlier.
Area forecast discussion, Mar 13, 11:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Wed Mar 13 2019
.SHORT TERM...(Today and Tonight)
Issued at 519 AM CDT Wed Mar 13 2019
Upper-level low pressure now starting to congeal across the southern
Rockies, and a likely historic development of surface low pressure
is soon to commence in the lee of the Rockies with lifting of the
negative tilt wave toward the central Plains. Impressive northward
surge of elevated instability through the Plains with widespread
showers and thunderstorms across NE and IA at 09z, and these will
continue to spread northward ahead of the system today. Warmer and
more moist air also working northward near the surface.
The latter is creating the initial concern of the day - dense fog.
Really about as widespread dense fog as have seen in quite a while,
as higher moisture content of southeasterly flow continues to flow
across the impressive snowpack. It is likely that fog will be a part
of things until winds come up with the system later tonight/Thursday
morning. However, there should be some improvement in visibility
once precipitation spreads northward into the area during the
morning. Have maintained the current advisory this morning, and
added in a couple of counties to the western fringe where mass has
advected overnight.
Back to the elephant in the room. A colossal winter storm will
develop over the next 12-24 hours, moving from eastern CO this
morning to northern Iowa/southern MN by midday Tuesday. The initial
push of precipitation will be almost exclusively rain through the
day today, with a glaring exception being a small area with surface
temps below freezing at onset of precipitation from K9V9 to KHON.
Should be noted that the window for freezing precipitation would
seem to be fairly short given tendency for temps to warm to near or
just above freezing as clouds lower, and with additional boost from
precipitation warming from aloft. Could be a few areas toward K9V9
to KHON that see enough of a period to get a tenth or so
accumulation of freezing rain, but this will also succumb to the
warming expected today as readings climb into the mid to upper 30s.
The precipitation in warm advection wing will spread north and wrap
northwest across the area today, as trowal becomes established
around the system. There is enough elevated instability that a few
rumbles of thunder are likely, even through some areas north of I-90.
Behind this band, it appears a fairly formidable dry slot will push
northward, diminishing precipitation from the south during the
afternoon and early evening, and forcing the initial banding to wrap
even more westward within deformation zone north of the ejecting
upper wave.
During the later evening, the cold front aloft will begin to surge
northward toward the lower Missouri River valley, increasing
frontogenetic forcing through a fairly deep layer. Would expect to
see another resurgence in precipitation into southeast SD/northeast
NE/northwest IA, which will likely focus by very late night and
early morning. The cooling will begin to collapse fairly quickly
eastward by late night and Thursday morning, which will become
problematic on several fronts. Timing of this cooling is difficult
with impacts from the warmer air aloft wrapping north, but strong
dynamic cooling battling quite effectively. When the transition
does occur, it will do so quickly and lead to a rapid degradation of
conditions. This band will be a bit more persistent into the
afternoon as it draws eastward with upper wave, and have raised
snowfall chances east through the afternoon, especially early.
The other feature of the system will be brutally strong winds, with
many locations exhibiting from 45 to 50 knots of wind within the
mixed layer behind the surface low/inverted trough.
In summary:
Winter Weather highlights- A threat for areas of freezing rain this
morning, but looks like a short window before temps warm above
freezing. Considered backing off the winter storm warning in the
south central for 12 hours, as much of the day will be warm enough
for just rain. Removed more marginal threat for icing within the
winter weather advisory, but allowed area to continue starting this
evening. Further east, did not resolve the watch at this point late
tonight, as could end up with need for blizzard highlight at some
point, and will have another group of solutions to more effectively
determine the location of the secondary snow band. Since there has
been an eastward shift in models, most notably with the 06z NAM and
several ensemble members, have expanded a winter storm watch further
southeast by a couple of counties. As wind will quickly become
brutally strong as cooling forces transition, have mentioned in the
watch area the chance for blizzard conditions. Could end up being
more snowfall along the band from Yankton to Sioux Falls to Marshall
if transition is a bit quicker on Thursday morning, within zone of
strong 925-750 hPa frontogenesis resulting as trowal shifts from
warm frontal to cold frontal structure.
Hydrology - Still looks good for a widespread rainfall of 1 to 2
inches across the area, with a considerable amount of water within
the remaining snow cover. All this spells issues with both ponding
of water due to rainfall rate, and amounts of precipitation expected.
Will need to monitor for ice jams on rivers and streams.
Winds - Likelihood of wind gusts late Wednesday night into Thursday
from 45 to 55 mph, perhaps a shade higher. ANY falling snow which
occurs during this window will be of great concern for potential
blizzard conditions.
.LONG TERM...(Thursday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019
Very little consideration to forecast beyond the storm. Temps look
to remain generally below normal until at least sometime next week
under impacts of northwest flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Mar 13 2019
Several aviation concerns over the period. Initially today,
widespread rain this afternoon is leading to ceilings and
visibilities ranging from MVFR to at times LIFR. These will likely
continue to bounce around depending on rainfall intensity. By late
afternoon and evening, could see a lull in the heavier
precipitation at KFSD and KSUX with more of a drizzle and perhaps
return of denser fog. Additional precipitation begins to fill back
in by early Thursday and thru the morning with colder air changing
things from rain to snow from west to east.
Stronger winds aloft today could lead to periods of LLWS depending
on surface winds. Northerly winds will increase significantly thru
the morning hours Thursday and beyond the TAF period. Any falling
snow, combined with the winds, will lead to significantly reduced
visibility toward the end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ038>040-050-052>071.
Dense Fog Advisory until 1 PM CDT this afternoon for SDZ038>040-
053>056-058>062-064>071.
Winter Storm Watch from late tonight through Thursday evening
for SDZ039-040-054-055-059>061-065-068.
Winter Storm Watch from Thursday morning through Thursday
evening for SDZ056-062-066-067-069>071.
Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Thursday for SDZ053-058-064.
Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
057-063.
MN...Flood Watch through Thursday evening for MNZ071-072-080-081-089-
090-097-098.
Dense Fog Advisory until 1 PM CDT this afternoon for MNZ071-072-
080-081-089-090-097-098.
Winter Storm Watch from Thursday morning through Thursday
evening for MNZ071-072-080-089-097-098.
IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
020>022-031-032.
Dense Fog Advisory until 1 PM CDT this afternoon for IAZ001>003-
012>014-020>022-031-032.
Winter Storm Watch from Thursday morning through Thursday
evening for IAZ001-012.
NE...Flood Watch through Thursday evening for NEZ013-014.
Dense Fog Advisory until 1 PM CDT this afternoon for NEZ013-014.
Winter Storm Watch from Thursday morning through Thursday
evening for NEZ013.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...KalinHazardous weather outlook, Mar 13, 5:24 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
624 AM CDT Wed Mar 13 2019
SDZ038-050-052-053-057>059-063-064-141130-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. As this precipitation spreads
north this morning, there will be potential for a brief period of
light freezing rain in areas north of Interstate 90 from
Chamberlain to Huron, bringing perhaps a tenth of an inch of icing
before temperatures warm above freezing.
Most of the day will feature rainfall, which could be moderate to heavy
at times. An inch or two of rainfall is possible today into this
evening, which will likely, when combined with melting snow,
result in ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.
Tonight, precipitation will change from rain to snow, with
potentially a brief period of freezing rain in transition. North
winds will increase, reaching 30 to 40 mph by later tonight. When
combined with expected snowfall from one to three inches, this
will create very hazardous, if not impossible travel conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-141130-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Moderate to heavy rainfall is
likely, along with a few rumbles of thunder. An inch or two of
rainfall is possible today into this evening, which will likely,
when combined with melting snow, result in ponding of water on
roadways and poor drainage areas, as well as rises in areas rivers
and streams.
Precipitation should begin to transition over from rain to snow
later tonight in areas from Brookings to Mitchell to Tyndall.
There may be a brief period of light wintry mix in transition.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The transition to snow will occur quickly in the remainder of
areas on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile is likely at times of snowfall, and could
become blizzard or near blizzard. Travel conditions will be very
difficult and highly dangerous at best.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-141130-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
624 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.
.DAY ONE...Today and Tonight
Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Rainfall will be moderate to
heavy at times, along with a few rumbles of thunder. An inch or
two of rainfall is possible today into this evening, which will
likely, when combined with melting snow, result in ponding of
water on roadways and poor drainage areas, as well as rises in
areas rivers and streams.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds of 50 to 60 mph
will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 13, 8:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD 3 SSW MARTINSBURG 42.47N 96.85W
03/13/2019 DIXON NE LAW ENFORCEMENT
WATER OVER HWY 20 BETWEEN 583 AVE AND 5835
AVE.
&&
PSLocal storm report, Mar 13, 8:48 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM FLOOD 1 NNE WAKEFIELD 42.28N 96.86W
03/13/2019 DIXON NE LAW ENFORCEMENT
WATER OVER THE ROAD ON HIGHWAY 35.
&&Local storm report, Mar 13, 10:34 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 3 NE HORNICK 42.26N 96.05W
03/13/2019 WOODBURY IA LAW ENFORCEMENT
WOLF CREEK RUNNING OVER THE BANKS ONTO OLD
HWY 141 AT HUMBOLT AVE. FLOODING IS BEING
BLOCKED BY THE COUNTY ROADS.
&&Local storm report, Mar 13, 10:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLOOD 2 NNE HOMER 42.35N 96.47W
03/13/2019 DAKOTA NE LAW ENFORCEMENT
HIGHWAY 75 CLOSED BETWEEN DAKOTA CITY AND
WINNEBAGO, NEBRASKA DUE TO FLOODING.
&&
PSLocal storm report, Mar 13, 10:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM FLOOD 2 NNE HINTON 42.66N 96.28W
03/13/2019 PLYMOUTH IA DEPT OF HIGHWAYS
US 75 NORTHBOUND ROAD BLOCKED DUE TO
FLOODING AT COUNTY ROAD C60. DETOUR IS IN
PLACE.
&&Local storm report, Mar 13, 11:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM FLOOD YANKTON 42.89N 97.39W
03/13/2019 YANKTON SD EMERGENCY MNGR
GOT A REPORT OF MULTIPLE GRAVEL ROADS WASHED
OUT, STREET FLOODING, AND LOTS OF BASEMENTS
BEING FLOODED.
&&